Connecticut, 2009

Damaging Wind in Connecticut, July 31, 2009

July 31, 2009 · NWS BOX · 1 event in 1 county or zone

Substantial low level moisture combined with an upper level disturbance to produce showers and thunderstorms across Southern New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Substantial low level moisture combined with an upper level disturbance to produce showers and thunderstorms across Southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 31, 2:46 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 31, 2:46 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
346 PM EDT FRI JUL 31 2009

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFF THE EASTERN SEABOARD...KEEPING THE
REGION IN A WARM AND HUMID AIRMASS THROUGH AT LEAST EARLY NEXT WEEK.
SEVERAL WEAK FRONTS WILL PUSH ACROSS THE REGION...EITHER DISSIPATING
ACROSS THE WATERS OR PUSHING BACK TO THE NORTH. EACH FRONT WILL
BRING THE CHANCE OF SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY
RAINFALL AND A LOW PROBABILITY OF SEVERE WEATHER.

&&

.NEAR TERM /UNTIL 4 AM SATURDAY MORNING/...
MAIN FORECAST CONCERNS FOR TODAY AND TONIGHT REVOLVE AROUND THE
POTENTIAL FOR HEAVY RAINFALL AND SEVERE THUNDERSTORMS.

223PM: EXPANDED FFA SWD INTO HFD COUNTY/TOLLAND COUNTY BASED ON NEW
LINE...HIGH PWATS AND THIS MORNINGS NRLY 2INCHES OF RAIN IN HFD
COUNTY.

1250 PM: UPDATED FOR FFA NW MASS AND SW NH WHERE EXCESSIVE RAIN JUST
OCCURRED ABOUT 36 HOURS AGO AND THE ONCOMING EXCESS HEADING THERE
NOW.

NOON...NO SIGNIFICANT CHANGE IN FCST THINKING. RFALL NR 2 INCHES IN A
FEW SPOTS OF HFD COUNTY THIS MORNING BUT NOW LETTING UP. RERBDL
POSTED.   ZONES AS POSTED LOOK REASONABLE TO ME.

1030AM: FLOOD ADVISORY POSTED. BRIEF RFALL RATES MAY BE NEAR 3
INCHES/HOUR BUT ACTUAL HOURLY RFALL OF AROUND 1.3 INCHES. THIS DUE TO
FAIRLY FAST NEWD MOVEMENT.

938 AM: SKYWARN IN THE OFFICE AT 11AM TO ASSIST IN ANY SVR/FF REPORTS
ETC. PUBLIC PRODUCTS UPDATED FOR SHOWERS AND HEAVY THUNDERSTORMS THIS
MORNING IN THE INTERIOR.

912AM: PREV FCST LOOKS GOOD. ANALYZING 12Z OKX SOUNDING AND 03Z SREF
PROBS FOR CAPE...1 INCH RAINS...06Z GEFS PROBS FOR 1 INCH RAINS AND
THE 06Z GFS/NAM/00Z RGEM/GGEM/UK/EC... I DONT THINK MUCH IF ANY SVR
HERE TODAY DUE TO CLOUD CVR/SHOWERS AND LACK OF INSTABILITY..

COULD SEE SMW STORMS E COASTAL EMA ARD 18Z-21Z AND IF WE ARE TO GET
SVR...I THINK CONFINED TO CT RI 16Z-21Z.

AS FOR FLOODING POTENTIAL RAINS...FIRST BATCH NYS/VT TO CENTRAL PA AND THE
EVENING BATCH I THINK S COAST OR SOUTHWARD TOWARD BETTER INSTABILITY.

WILL UPDATE AS NEEDED... PLS MONITOR SWODY1 AND SWOMCDS.

FROM THE 4AM DISCUSSION BELOW:

A SHORT WAVE TROUGH WILL APPROACH FROM THE WEST TODAY...AND WILL
RESULT IN RAPIDLY INCREASING CLOUDS THIS MORNING AND INCREASING
CHANCES OF SHOWERS FROM WEST TO EAST. AS THE LOW LEVEL JET INCREASES
FROM THE SOUTHWEST...HIGH DEWPOINTS WILL QUICKLY ADVECT NORTHWARD
INTO SOUTHERN NEW ENGLAND ONCE AGAIN. INTRODUCED CHANCE POPS FOR
SHOWERS STARTING THIS MORNING IN THE WEST...INCREASING QUICKLY TO
LIKELY AND CATEGORICAL BY EARLY AFTERNOON PRETTY MUCH EVERYWHERE.

HELD OFF ON ISSUING A FLASH FLOOD WATCH FOR NOW...BASICALLY FOLLOWING
THE REASONING OF THE PREVIOUS SHIFT. PWATS WILL INCREASE ABOVE 2
INCHES PRETTY RAPIDLY TODAY. THEREFORE...SHOWERS AND THUNDERSTORMS
WILL CERTAINLY BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AS THE
AFTERNOON PROGRESSES...AND WILL ALMOST CERTAINLY RESULT IN MINOR
URBAN AND SMALL STREAM FLOODING. HOWEVER...THE FOCUS FOR SERIOUS
FLASH FLOODING DOES NOT SEEM COMPLETELY CLEAR RIGHT NOW. THE HEAVIEST
RAINS MAY COME IN TWO WAVES...ONE ACROSS THE WESTERN/NORTHERN ZONES
THIS AFTERNOON...BUT THAT FOCUS MAY SHIFT AWAY FROM THAT REGION THIS
EVENING AS MORE ROBUST CONVECTION POTENTIALLY MOVES FROM THE NJ/NYC
AREA AND ACROSS OUR SOUTHERN ZONES. THE MID LEVEL FLOW WILL INCREASE
MARKEDLY TODAY AND THE SYSTEM LOOKS TO BE QUITE TRANSIENT. IN
ADDITION...MUCH OF SNE ESCAPED THE REAL HEAVY RAINS FROM THE LAST
SYSTEM. THEREFORE...AT THIS TIME WE ARE HOLDING OFF ON ANY FLASH
FLOOD WATCH ISSUANCES. THAT SAID...ISOLD FLASH FLOODING IS NOT OUT OF
THE QUESTION LATER TODAY AND TONIGHT. THE DAY SHIFT MAY BE ABLE TO
BETTER GAGE THE POTENTIAL THIS MORNING AND HAVE PLENTY OF TIME TO
ISSUE A WATCH IF NECESSARY.

THE SEVERE WEATHER POTENTIAL IS ALSO QUITE NEBULOUS AT THIS TIME.
DESPITE THE EXPECTED SURGE OF LOW LEVEL MOISTURE THIS
AFTERNOON...RAPIDLY INCREASING CLOUDS AND OVERSPREADING PRECIP WILL
SERIOUSLY HAMPER INSTABILITY TODAY. HOWEVER...AFTER LOOKING THROUGH
ALL OF THE AVAILABLE GUIDANCE...THERE IS A CHANCE THAT A PORTION OF
THE REGION MAY HAVE A CHANCE TO SEE ISOLD SVR TSTMS TODAY. THE MOST
LIKELY AREA APPEARS TO BE ACROSS CT AND IMMEDIATELY ADJACENT AREAS OF
MASS AND RHODE ISLAND. THIS IS WHERE A PLUME OF RELATIVELY HIGH
THETA-E AIR WILL LIKELY EXIST AND BE JUXTAPOSED WITH A RIBBON OF
MODERATE DEEP LAYER SHEAR BY MID TO LATE AFTERNOON. IT IS IN THIS
AREA WHERE SFC WINDS COULD LOCALLY BACK AS WELL...ENHANCING LOW LEVEL
SHEAR/HELICITY. THEREFORE...A CONDITIONAL THREAT FOR ISOLD DAMAGING
WINDS/TORNADO EXISTS IN THIS AREA...WITH THE CONDITION BEING THE
DEVELOPMENT OF ENOUGH SURFACE-BASED INSTABILITY TO SUPPORT
STRONG/DISCRETE UPDRAFTS. IF ANY CONVECTION THAT DEVELOPS IS NOT ABLE
TO BECOME SFC-BASED THEN ANY SVR THREAT WOULD BE QUITE LOW.
OVERALL...LOW PROB.

&&

.SHORT TERM /4 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
SHOWERS AND THUNDERSTORMS...SOME HEAVY WILL BE ONGOING THIS EVENING
ACROSS MUCH OF SOUTHERN NEW ENGLAND. THE THREAT FOR SHOWERS/TSTMS
WILL DIMINISH/END FROM NW TO SE DURING THE NIGHT...WITH THE ACTIVITY
LINGERING ACROSS SOUTHEAST MASS THROUGH EARLY SATURDAY MORNING.

SATURDAY SHOULD BE A PRETTY NICE DAY...A BIT HUMID BUT PLENTY OF SUN.
NAM IS ADVERTISING A FEW POP-UP SHOWERS/TSTMS...BUT KEPT THE FORECAST
DRY FOR NOW AS A WELL-DEFINED TRIGGER SEEMS TO BE LACKING AT THE
TIME. TOOK A BLEND OF THE MAVMOS AND METNAM GUIDANCE FOR MAXES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
RIDGE MOVES EAST OF US SATURDAY NIGHT WITH WEAK EAST SURFACE FLOW.
MOIST LAYER BELOW 700 MB BUT DRY AT THE CIRRUS LEVEL.  DEWPOINT
LINGER IN THE 60S.  NAM SHOWS LIGHT MEASURABLE QPF OVERNIGHT...BUT
WITH THE LACK OF DEEP MOISTURE OR INSTABILITY OR SIGNIFICANT LIFTING
MECHANISMS WE SUSPECT THIS IS MORE OF A REFECTION OF POTENTIAL
FOG/DRIZZLE. EXPECTING FAIR WEATHER WITH INCREASING FOG AND STRATUS
OVERNIGHT.

COLD FRONT MOVES INTO WESTERN/CENTRAL NEW YORK SUNDAY SUPPORTED BY
UPPER SHORTWAVE.  NAM AND GFS AGREE ON FRONTAL PLACEMENT...BUT
DIFFER ON OTHER DETAILS.  NAM IS SLOW AND WEAK ON DEVELOPING
INSTABILITY OVER SOUTHERN NEW ENGLAND...THE GFS IS MORE ROBUST.
BOTH MODELS BRING A PRIMARY UPPER JET ACROSS WESTERN PA/CENTRAL
NY...THE GFS HOLDS ONTO THIS WHILE THE NAM DEVELOPS A SECONDARY JET
MAX ALONG THE MID ATLANTIC BLUE RIDGE AREA AND BRINGS A LINKED JET
AREA...RIGHT ENTRANCE OF ONE AND LEFT EXIT OF THE SECOND...ACROSS
EASTERN NY BY LATE DAY AND INTO NORTHERN NEW ENGLAND SUNDAY NIGHT.
COMMON GROUND OF THE TWO WOULD INDICATE HIGHER CONVECTIVE POTENTIAL
IN WESTERN NEW ENGLAND WITH FOCUS ON THE AFTERNOON/EVENING.

BOTH NAM AND GFS INDICATE THE ACTUAL COLD FRONT MOVING ACROSS DURING
MONDAY...KEEPING US IN AN AREA OF LOW LEVEL CONVERGENCE WHILE THE
ENTRANCE REGION OF THE UPPER JET MOVES OVERHEAD AND UP ALONG THE
FRONT.  DYNAMIC FORCING AND INSTABILITY ARE THERE...DEWPOINTS REMAIN
IN THE 60S BUT VERTICAL MOISTURE FIELDS ARE FORECAST AS SHALLOW.
WILL FORECAST SLIGHT CHANCE POPS ALONG AND EAST OF THE FRONT
MONDAY...RI AND EASTERN MASS...WITH CHANCE POPS ALONG THE COAST.

ANOTHER COLD FRONT MOVES THROUGH LATE TUESDAY/TUESDAY NIGHT.  WILL
GO WITH CHANCE POPS WITH PASSAGE. THE FRONT STALLS SOUTH OF NEW
ENGLAND MIDWEEK WITH WEAK HIGH PRESSURE MOVING OVERHEAD
WEDNESDAY-THURSDAY.

TEMPERATURES ARE BASED ON A BLEND OF MOS.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THIS AFTERNOON...PLS SEE TAFS FOR DETAILS. NW WIND SHIFT G25-28 KTS
WDSPRD HUD VALLEY TO BDL CEF ASH AT 19Z SPREADING SEWD. MAY ALLOW
ENHANCEMENT OF TSTMS IN N CT AND RI THRU 21Z. IFR/LIFR IN HEAVY
SHWRS/TSTMS.  WSHIFT TIMED AT LOGAN AT 2110Z.  TAF AMD SHORTLY.

TONIGHT...IFR CONDS LIKELY AS COLD FRONT PUSHES INTO THE REGION WITH
CONTINUING SHOWERS AND TSTMS. SOME IMPROVEMENT IN CIGS/VSBYS SEEN
FROM NORTHWEST TO SOUTHEAST LATE.

SATURDAY...MAINLY VFR EXPECTED.

OUTLOOK /SATURDAY THROUGH TUESDAY/...

SATURDAY NIGHT-SUNDAY...AREAS OF IFR WITH LOCAL LIFR CIGS/VSBYS IN
EARLY MORNING FOG. SHOWERS/SCT TSTMS DEVELOP ACROSS CENTRAL AND
WESTERN AREAS AFTER 17Z AHEAD OF COLD FRONT. SOME WILL HAVE LOCALLY
HEAVY RAINFALL.

SUNDAY NIGHT-MONDAY...LOCAL MVFR-IFR CIGS/VSBYS WITH CONTINUED
CHANCE OF SHOWERS/TSTMS THROUGH SUNDAY NIGHT...THEN A FEW SHOWERS
OVER E AREAS INTO MONDAY. AREAS OF LATE NIGHT/EARLY MORNING FOG WITH
LOCAL IFR-LIFR CIGS/VSBYS.

MONDAY NIGHT-TUESDAY...EARLY MORNING FOG WITH LOCAL MVFR-IFR
CIGS...OTHERWISE VFR. SCT SHOWERS/TSTMS DEVELOPING FROM W-E DURING
THE AFTERNOON...LOCAL MVFR-IFR CIGS/VSBYS...SOME WITH LOCALLY HEAVY
RAINFALL.

&&

.MARINE...
SCA EXPANDED TO ALL COASTAL WATERS THIS AFTN PER SOUTH GUSTS 25 TO 30
KNOTS NOW TO 21Z.

OTRW 5 TO 6 FOOT SWELLS WILL LIKELY PERSIST INTO SATURDAY ACROSS THE
SOUTH COASTAL WATERS. NOTED SOME MODEL DATA POINTING AT THE POTENTIAL
FOR 25 KNOT WIND GUSTS NEARSHORE TODAY...BUT TEMPERED THAT SINCE SW
FLOW OFF THE COLDER WATER MAY LIMIT GUSTS. SHOWERS AND THUNDERSTORMS
WILL BECOME QUITE NUMEROUS OVER THE WATERS...ESPECIALLY THE SOUTH
COAST...BY LATE AFTERNOON AND ESPECIALLY TONIGHT. THIS MAY LEAD TO
LOCALLY HIGHER WINDS AND SEAS AS WELL AS SIGNIFICANTLY REDUCED VSBYS.

OUTLOOK /SATURDAY NIGHT THROUGH TUESDAY/...
WINDS WILL BE AT OR BELOW 20 KNOTS THROUGH THE PERIOD. MOST OF THE
COASTAL WATERS WILL ALSO HAVE SEAS BELOW 5 FEET THROUGH THE PERIOD.
EXCEPTION IS RI SOUND SATURDAY NIGHT AND THE SOUTHERN OUTER WATERS
THROUGH SUNDAY/  SUFFICIENT SOUTH SWELL ON THE SOUTHERN OUTER WATERS
TO KEEP SEAS THERE AT 5-6 FEET THROUGH SUNDAY. 5 FOOTERS MAY RETURN
FOR A TIME ON THE OUTER WATERS MONDAY AS WELL.

&&

.HYDROLOGY...
FFA ISSUED. SUPPLEMENTS PREVIOUS FLOOD ADVISORY. CONCERN NEAR ROWE
MASS WHERE VERY HEAVY RAIN OCCURRED ABOUT 36 HRS AGO AND ALSO
HILLSIDE THIS AREA.

PLEASE SEE NEAR TERM DISC ABOVE FOR DETAILS ON HYDRO THOUGHTS. BOTTOM
LINE IS THAT QPF VALUES BETWEEN 0.5-1.5 INCHES WITH ISOLATED HIGHER
AMOUNTS OF 3-4 INCHES EXPECTED TODAY AND TONIGHT.  THIS FCST IS
SREF/GEFS/PWAT BASED INCORPORATING 700MB FLOW.

1135 AM REPORT 1.9 INCHES NEAR CANTON CT.

RERBDL SEE BELOW AND OR STMT.

&&

.CLIMATE...
RERBDL POSTED FOR THE DAILY BDL RECORD RFALL ON JULY 31.

PLEASE SEE PUBLIC INFORMATION STATEMENT ISSUED AT 612 PM ON WED JUL 29 FOR
DETAILS ON BOTH JULY AND COMBINED JUNE-JULY CLIMATOLOGY FOR OUR FOUR
CLIMATE SITES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CTZ002-003.
MA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MAZ002-003-
     008>011.
NH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NHZ011.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ANZ230>234-236-250-251.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM EDT
     SATURDAY FOR ANZ235-237-254>256.

&&

SYNOPSIS...EKSTER
NEAR TERM...DRAG/EKSTER
SHORT TERM...DRAG/EKSTER
LONG TERM...WTB
AVIATION...WTB/DRAG/EKSTER 345PM
MARINE...WTB/DRAG/EKSTER
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Jul 31, 1:30 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
230 PM EDT FRI JUL 31 2009

MAZ002-003-008>011-NHZ011-011830-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
CHESHIRE NH-
230 PM EDT FRI JUL 31 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED STRONG...ISOLATED SEVERE...THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING. IF ENOUGH INSTABILITY DEVELOPS...ISOLATED
WIND DAMAGE OR AN ISOLATED TORNADO WOULD BE POSSIBLE ACROSS NORTHERN
CONNECTICUT AND ADJACENT AREAS OF MASSACHUSETTS AND RHODE ISLAND.

AT A MINIMUM...POOR DRAINAGE FLOODING RAINS ARE EXPECTED THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON INTO MONDAY
MORNING... AND AGAIN TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.

LOCALLY DENSE FOG WILL CREATE AREAS OF POOR VISIBILITY MOST EARLY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ004-MAZ004>007-012>019-021-022-026-NHZ012-015-RIZ001>005-011830-
WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-
NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
230 PM EDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG...ISOLATED SEVERE...THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING. IF ENOUGH INSTABILITY DEVELOPS...
ISOLATED WIND DAMAGE OR AN ISOLATED TORNADO WOULD BE POSSIBLE ACROSS
NORTHERN CONNECTICUT AND ADJACENT AREAS OF MASSACHUSETTS AND RHODE
ISLAND.

POOR DRAINAGE FLOODING RAINS ARE EXPECTED IN A PORTION OF SOUTHERN
NEW ENGLAND THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON INTO MONDAY
MORNING... AND AGAIN TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.

LOCALLY DENSE FOG WILL CREATE AREAS OF POOR VISIBILITY MOST EARLY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002-003-011830-
HARTFORD CT-TOLLAND CT-
230 PM EDT FRI JUL 31 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON INTO MONDAY
MORNING... AND AGAIN TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.

LOCALLY DENSE FOG WILL CREATE AREAS OF POOR VISIBILITY MOST EARLY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-023-024-RIZ006>008-011830-
SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
230 PM EDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG...ISOLATED SEVERE...THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING.

POOR DRAINAGE FLOODING RAINS ARE EXPECTED IN A PORTION OF SOUTHERN
NEW ENGLAND THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY
THAT A FLOOD WATCH WILL BE NEEDED FOR A PORTION OF THIS AREA THIS
MORNING IF IT LOOKS LIKE HEAVIER RAINFALL AMOUNTS THAN CURRENTLY
FORECAST ARE EXPECTED.

A MODERATE RISK FOR RIP CURRENTS EXISTS ON MOST SOUTH FACING OCEAN
BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON INTO MONDAY
MORNING...AND AGAIN TUESDAY AFTERNOON AND NIGHT.

LOCALLY DENSE FOG WILL CREATE AREAS OF POOR VISIBILITY EARLY EACH
MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-011830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
230 PM EDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS...SOME WITH GUSTY WINDS AND LOCALLY HIGHER WAVES ARE
POSSIBLE THIS AFTERNOON AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON INTO MONDAY
MORNING...AND AGAIN TUESDAY AFTERNOON AND NIGHT.

LOCALLY DENSE FOG WILL CREATE AREAS OF POOR VISIBILITY LATE EACH
NIGHT AND EARLY MORNING...MAINLY SOUTH COAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 31, 12:26 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
126 PM EDT FRI JUL 31 2009

MAZ018>022-311830-
BARNSTABLE MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN
PLYMOUTH MA-WESTERN PLYMOUTH MA-
126 PM EDT FRI JUL 31 2009

AT 123 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF THUNDERSTORMS OVER SOUTHEASTERN BRISTOL AND SOUTHERN
PLYMOUTH COUNTIES IN MASSACHUSETTS. THE STRONGEST THUNDERSTORM WITH
TORRENTIAL RAINS AND THE POTENTIAL TO PRODUCE WIND GUSTS TO 30 MPH
5 MILES WEST OF ROCHESTER...OR ABOUT 5 MILES NORTH OF NEW
BEDFORD...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... ROCHESTER...WAREHAM...CARVER AND
  PLYMOUTH

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FIELD
Special weather statement, Jul 31, 12:51 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
151 PM EDT FRI JUL 31 2009

MAZ008>011-311815-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
151 PM EDT FRI JUL 31 2009

AT 146 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY RAIN SHOWER WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
30 MPH AND SOME EMBEDDED THUNDER 6 MILES NORTHWEST OF TOLLAND
MASSACHUSETTS...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... BLANDFORD...CHESTER...RUSSELL...
  HUNTINGTON...WESTHAMPTON...NORTHAMPTON AND WILLIAMSBURG

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FIELD
Special weather statement, Jul 31, 1:45 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
245 PM EDT FRI JUL 31 2009

MAZ003-004-010-011-311915-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN
WORCESTER MA-
245 PM EDT FRI JUL 31 2009

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF HEAVY RAIN SHOWERS WITH SOME EMBEDDED THUNDER AND WIND GUSTS TO
30 MPH EXTENDING FROM 4 MILES EAST OF AMHERST TO 5 MILES SOUTH OF
AMHERST TO 3 MILES NORTHEAST OF CHICOPEE...MOVING EAST AT 20 MPH.
A GUST TO 28 MPH WAS REPORTED AT BARNES AIRPORT IN WESTFIELD WITH
THESE SHOWERS.

* SOME LOCATIONS AFFECTED INCLUDE... LUDLOW...WILBRAHAM...
  BELCHERTOWN...PALMER...WARE...HARDWICK AND BARRE

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT.

FIELD
Special weather statement, Jul 31, 1:51 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
251 PM EDT FRI JUL 31 2009

CTZ002-311930-
HARTFORD CT-
251 PM EDT FRI JUL 31 2009

AT 249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES SOUTHEAST OF BURLINGTON...OR ABOUT 4 MILES
NORTH OF BRISTOL...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... FARMINGTON...CANTON...AVON...
  WEST HARTFORD...SIMSBURY...BLOOMFIELD AND HARTFORD

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT.

FIELD
Special weather statement, Jul 31, 2:17 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
317 PM EDT FRI JUL 31 2009

CTZ002>004-MAZ011-012-312000-
EASTERN HAMPDEN MA-HARTFORD CT-SOUTHERN WORCESTER MA-TOLLAND
CT-WINDHAM CT-
317 PM EDT FRI JUL 31 2009

AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH TORRENTIAL RAINS AND THE POTENTIAL TO
PRODUCE WIND GUSTS TO 35 MPH EXTENDING FROM 7 MILES EAST OF
SPRINGFIELD TO JUST EAST OF WINDSOR LOCKS TO 5 MILES WEST OF
BURLINGTON...AND ON SOUTHWESTWARD TOWARD WHITE PLAINS NEW YORK.
THE LINE WAS MOVING TO THE EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... SOUTHWEST WORCESTER
COUNTY...TOLLAND COUNTY...EASTERN AND SOUTHERN HARTFORD COUNTY.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR NORTHERN
CONNECTICUT UNTIL 9 PM. STAY TUNED FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

FIELD
Special weather statement, Jul 31, 2:21 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
321 PM EDT FRI JUL 31 2009

MAZ004-311945-
NORTHERN WORCESTER MA-
321 PM EDT FRI JUL 31 2009

AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH 2 MILES NORTHWEST OF OAKHAM...OR ABOUT 15 MILES NORTHWEST OF
WORCESTER...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... PAXTON...RUTLAND...
  HUBBARDSTON...HOLDEN...PRINCETON...WEST BOYLSTON...STERLING...
  LEOMINSTER...LANCASTER AND CLINTON

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING WINDS OR
LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

FIELD

The radar

The Brookhaven radar (KOKX), 95 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 31, 3:08 PM EST
Where
Hartford County, 1.72 mi SW of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.700, -72.600

A tree was downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188974.